News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Frequent Heart Flutter


 loder - Sun Mar 29, 2009 9:43 am

I am inquiring about my mother. She is 53 years old, somewhat overweight, and a heavy smoker. She has been experiencing flutter or palpitations for 3 or 4 years now. I have these too but her's are much worse. Worse in that they can sometimes last for hours, non-stop. She has them almost every day. We think they are stimulant related but they're very troublesome. She was taking Prilosec for a time and her flutter would last half a day or longer. Her doctor said Prilosec could do that and when she stopped, the episodes decreased somewhat. She had a resting EKG about a year ago and the doctor told her it was not a normal EKG but may be normal for her. She had a stress test a month ago which was normal. She also has GERD and possibly a Hiatal hernia. Her cardiologist doesn't seem to be concerned but would not prescribe a beta-blocker or anything for palpitations. His reason was that these medications may cause more problems than benefits. I know her cardiologist and he does not like to prescribe medications unless absolutely necessary, which I really like. Her regular doctor isn't worried about it either but still, this causes her a lot of problems and worry. Should she get a second opinion?
 John Kenyon, CNA - Sat Apr 04, 2009 3:22 pm

User avatar Hello --

While we don't know exactly what's causing the palpitations (what sort or sorts of arrhythmias your mother is feeling), it appears they are benign, which is usually the case. However, they can cause tremendous anxiety in the person feeling them, and this is often reason enough to treat with a low-dose beta blocker. The idea that these "cause more problems than benefits" is not generally true anymore. When only non-selective beta blockers were available some of those could cause pronounced lethargy, at least early on, as well as to aggravate asthma or COPD. (And if your mother is such a heavy smoker that she has been already diagnosed with COPD, this may be a reasoning factor for witholding beta blocker therapy). However, since the introduction 25 years ago of cardioselective beta blockers (in particular metaprolol) the annoying side effects are usually minimal if any at all, and the medications are now available in very low doses (from 12.5 mg. on up). If the palpitations are causing your mother a great deal of discomfort and anxiety, and if her doctors won't prescribe low-dose beta blocker therapy for her, she certainly would be within her rights to seek a second opinion. While most doctors see even very frequent premature heartbeats as inconsequential, I think sometimes they lose touch with the fact that these are a major cause of severe anxiety and even social isolation due to the fear and anxiety they produce.

Further, I have to disagree with your mother's doctor about palpitations being attributable to Prilosec use. There is nothing in the literature to this effect and nothing in the medication that would logically lead to triggering premature heartbeats or other arrhythmias. This sounds more like a distraction method, and if she has GERD/hiatal hernia she should be taking something to help counteract the effects of that. Almost none of the medications dedicated to treating those symptoms have any ability to provoke palpitations.

Of course it goes without saying they would probably reduce in frequency if she were to stop smoking, and would also add years to her life. That and losing excess weight together would make her a far healthier person, but the palpitations, while they generally have zero diagnostic significance, could cause her to become more withdrawn and worried and actually add to the unhealthy habits she's already adopted, so I really do think (unless she has severe COPD) a low-dose beta blocker could help her to feel less anxious, cut down on her worry and maybe even encourage her to work on the other aspects of her health that are technically more important to her having a long, healthy and enjoyable life.

I hope this is helpful to you and please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here